Imitrex FDA Alerts
The FDA Alert(s) below may be specifically about Imitrex or relate to a group or class of drugs which include Imitrex (sumatriptan).
MedWatch Safety Alerts are distributed by the FDA and published by Drugs.com. Following is a list of possible medication recalls, market withdrawals, alerts and warnings. For the latest FDA MedWatch alerts, go here.
Recent FDA Alert(s) for sumatriptan
5-Hydroxytryptamine Receptor Agonists (Triptans) - Serotonin Syndrome
Jul 19, 2006
Audience: Neuropsychiatric and other healthcare professionals, and consumers[Posted 07/19/2006] FDA notified healthcare professionals and consumers of new safety information regarding taking medications used to treat migraine headaches (triptans) together with certain types of antidepressant and mood disorder medications (selective serotonin reuptake inhibitors (SSRIs) and selective serotonin/norepinephrine reuptake inhibitors (SNRIs). A life-threatening condition called serotonin syndrome may occur when triptans are used together with a SSRI or a SNRI.
Serotonin syndrome occurs when the body has too much of a chemical found in the nervous system (serotonin). Each of the above medications (triptans, SSRIs, and SNRIs), cause an increase in serotonin levels. Symptoms of serotonin syndrome may include restlessness, hallucinations, loss of coordination, fast heart beat, rapid changes in blood pressure, increased body temperature, overactive reflexes, nausea, vomiting, and diarrhea.
Healthcare professionals prescribing a triptan, SSRI or SNRI should keep in mind that triptans are often used intermittently and either the triptan, SSRI or SNRI may be prescribed by a different physician; weigh the potential risk of serotonin syndrome with the expected benefit of using the above combination; discuss the possibility of serotonin syndrome with patients if a triptan and an SSRI or SNRI will be used together; and follow patients closely during treatment if a triptan and an SSRI or SNRI are used together.
Patients taking a triptan along with an SSRI or SNRI should talk to their doctor before stopping their medication and should immediately seek medical attention if they experience any of the above symptoms. FDA requested that all manufacturers of triptans, SSRIs and SNRIs update their prescribing information to warn of the possibility of serotonin syndrome when these medications are taken together.
[July 19, 2006]
More Imitrex Resources
- Imitrex Consumer Information
- Imitrex injection Consumer Information
- Imitrex (Sumatriptan Injection) Consumer Information
- Imitrex (Sumatriptan Nasal Spray) Consumer Information
- Imitrex (Sumatriptan Tablets) Consumer Information
- Imitrex Advanced Consumer Information
- Imitrex Oral Advanced Consumer Information
- Imitrex Subcutaneous Advanced Consumer Information
- Imitrex AHFS DI Monograph
- Imitrex Prescribing Information